New Jersey, 2005

Lightning Strike in New Jersey, July 16, 2005

July 16, 2005 · NWS PHI · 1 event in 1 county or zone

Lightning struck the chimney of a house in Washington Township. The ensuing fire scorched the vinyl siding and shattered an upper window.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck the chimney of a house in Washington Township. The ensuing fire scorched the vinyl siding and shattered an upper window. A 21-year-old woman sleeping inside the home awoke and escaped without getting injured. It was estimated that the family would be displaced for about four weeks until repairs to the home were completed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 16, 4:00 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 16, 4:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 PM EDT SAT JUL 16 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
AT 4:30 PM, THERE APPEARED TO BE A SUBTLE YET BROAD ROTATION
CENTERED OVER NORTHERN DELAWARE.  THE SHOWERS AND TSTMS IN OUR
REGION SEEMED TO BE ROTATING AROUND IT.  THE BROAD CIRCULATION IS
LIKELY A REFLECTION OF THE WEAK SHORT WAVE OVER OUR REGION.  IT WILL
CONTINUE TO LIFT TO THE NORTHEAST THIS EVENING AND OVERNIGHT.  FOR
LOCATIONS IN THE VCNTY OF THE SHORT WAVE WEVE MAINTAINED LIKELY
POPS.  AS WE LOSE THE AFFECTS OF DAYTIME HEATING THIS EVENING AND AS
THE SHORT WAVE MOVES TO OUR NORTHEAST OVERNIGHT WEVE TAPERED THE
POPS DOWN TO THE CHANCE CATEGORY.

THE DEEP MOISTURE WILL REMAIN OVER OUR REGION FOR ONE MORE DAY.  AS
A RESULT, WERE ANTICIPATING AN INCREASE IN SHOWER AND TSTM COVERAGE
AGAIN ON SUNDAY AFTERNOON.  HOWEVER, IT APPEARS AS THOUGH IT WILL BE
FOCUSED MORE ON EASTERN PA AND NEW JERSEY RATHER THAN THE DELMARVA
REGION.  WITH PRECIPITABLE WATER VALUES ABOVE TWO INCHES HEAVY
DOWNPOURS ARE AGAIN LIKELY.

THE CLOUD COVER ON SUNDAY IS EXPECTED TO KEEP TEMPS FROM GETTING ANY
HIGHER THAN THE 80S.  ONCE WE LOSE THE DEEP MOISTURE AND MUCH OF THE
CLOUD COVER FOR MONDAY AND TUESDAY AFTERNOON TEMPS SHOULD BREAK INTO
THE 90S ON BOTH DAYS.  IT WILL REMAIN VERY HUMID DURING THE EARLY
PART OF THE NEW WEEK.  ALSO, THERE WILL BE VERY LITTLE RELIEF AT
NIGHT WITH TEMPS DROPPING NO LOWER THAN THE 70S.

FOR THE AFTERNOON HOURS ON MONDAY AND TUESDAY WERE COMING UP WITH
HEAT INDEX VALUES ANYWHERE FROM 100 TO 103 FOR THE HIGHLY URBANIZED
AREAS IN AND AROUND PHL, CAMDEN, WILMINGTON AND TRENTON.  AS A
RESULT, WEVE ISSUED AN EXCESSIVE HEAT WATCH FOR THE HIGHLY
URBANIZED LOCATIONS (PHL AND SURROUNDING COUNTIES).

&&

.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
A COLD FRONT IS FORECAST TO PASS THROUGH OUR REGION ON TUESDAY
NIGHT.  TEMPS AND HUMIDITY LEVELS ARE EXPECTED TO DECREASE FOR THE
SECOND HALF OF THE NEW WEEK.

&&

.AVIATION...
SHRA/TSRA ACTVTY DVLPG AS FCST.  ACTVTY, SOME WITH TORRENTIAL
DOWNPOURS AND A SUDDEN DROP IN VSBY TO IFR/LIFR COND, SHLD CONT INTO
THE EVE.  SOME CONT OVRNGT, BUT NOT AS WIDESPREAD.  LATE OVNGT TO
EARLY MRNG IFR COND XPCTD AGAIN THRU MOST OF FA WITH ISLTD LIFR PSBL
IN HILLY TERRAIN OF FAR NW FA.

&&

.MARINE...
SUMMER PATTERN CONT WITH GNRLY LGT WNDS AND TRANQUIL SEAS.  SCT
AFTN/EVE TSRA WITH DOWNPOURS, FQT LTNG AND LWR VSBY.  LATE
OVRNGT/EARLY MRNG LOW CLDS AND PATCHY FOG WITH VSBY 1 NM OR LESS.
PATTERN SHOULD PERSIST THROUGH EARLY PART OF NEXT WEEK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WATCH FOR HIGHLY URBANIZED AREAS FOR MONDAY AND
      TUESDAY ZONES PA067>071.
NJ...EXCESSIVE HEAT WATCH FOR HIGHLY URBANIZED AREAS FOR MONDAY AND
      TUESDAY ZONES NJ015-017>019.
DE...EXCESSIVE HEAT WATCH FOR HIGHLY URBANIZED AREAS FOR MONDAY AND
      TUESDAY ZONE DE001.
MD...NONE.
MARINE...NONE.

SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...WOODWORTH
Hazardous weather outlook, Jul 16, 2:58 AM EST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 AM EDT SAT JUL 16 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-171000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
358 AM EDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

LOCALIZED HEAVY DOWNPOURS ARE LIKELY DURING THUNDERSTORMS
THROUGH THIS EVENING. LOCAL PONDING OF WATER AND POOR DRAINAGE
FLOODING WILL OCCUR, AND SOME SMALL CREEKS AND STREAMS MAY FLOOD.
DANGEROUS CLOUD TO GROUND LIGHTNING ALSO IS EXPECTED WITH
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

SOME LOCALIZED HEAVY DOWNPOURS ARE POSSIBLE DURING THUNDERSTORMS
MAINLY EACH AFTERNOON AND EVENING THROUGH TUESDAY, BUT NO LARGER
SCALE ORGANIZED AREAS OF HEAVY RAIN ARE EXPECTED AT THIS TIME.

HEAT INDICES MAY REACH THE LOW 100S OVER URBANIZED AREAS OF THE
DELAWARE VALLEY ON MONDAY AND TUESDAY.

OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PRESENTLY ANTICIPATED.

MPD

The radar

The Philadelphia radar (KDIX), 67 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Gloucester

When
July 16, 4:00 PM EST
Where
Gloucester County, Hurffville
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473064.